Going In The Sun While Taking Bactrim

In our latest question and answer, our pharmacist discusses how Bactrim can affect your sensitivity to sunlight and UV rays.

Question

Can I really not go in the sun at all on Bactrim?

Asked by Brit On Dec 04, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 05, 2017

Bactrim SunlighWhile taking Bactrim (sulfamethoxazole/trimethoprim), it is recommended to avoid exposure to sunlight and/or tanning beds. Patients' skin becomes more sensitive to the sun while taking Bactrim. This can lead to a very painful and itchy rash that appears to look a lot like a bad sunburn.


There are two main types of reactions. The most common of the two is a phototoxic reaction, and the 2nd one is a photoallergic reaction. A phototoxic reaction is when a drug spreads within the body and ends up in the skin and can absorb Ultraviolet-A  (UVA) light, causing damage to cell structure. Usually this occurs within a couple of hours of sun exposure.


On the other hand, a photoallergic reaction is when the ultraviolet light changes the drug's structure and the patient's immune system attacks it after not recognizing it. This may take several or more exposures to the sun before this reaction occurs.


Antibiotics aside from Bactrim that can cause these two photo-reactions are Cipro, Levaquin, Doxycycline, Tetracycline, and Minocycline. Some acne medications and malaria prophylaxis medications can have similar reactions as well.


If you need to go outside while taking Bactrim, make sure to wear a sunscreen with a minimum of SPF 30 to minimize chance of reactions. It may also be a good idea to wear or use sun protective clothing like long sleeves, hats, umbrella and SPF shirts.

About the Pharmacist

Dr. Stacy Holcroft

Stacy Holcroft is retail pharmacist specializing in diabetes, heart disease, and oncology. Up to date with new drugs and research in these fields and others.

Recent Questions